Kansas, 2021Hail and Damaging Winds in Kansas, April 27, 2021
April 27, 2021 · NWS GLD · 15 events in 3 counties and zones
A frontal boundary slowly pushed north across eastern Colorado during the afternoon hours before shifting east into western Kansas and extreme southwest Nebraska during the evening hours. As the storms moved out of Colorado, they evolved into a line with embedded supercell thunderstorms that moved across northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary slowly pushed north across eastern Colorado during the afternoon hours before shifting east into western Kansas and extreme southwest Nebraska during the evening hours. As the storms moved out of Colorado, they evolved into a line with embedded supercell thunderstorms that moved across northwest Kansas. The line of storms produced up to tea cup sized hail and up to 70 mph wind gusts. Damage to evergreen tree limbs and a roof occurred on a property along the Colorado/Kansas state line in Cheyenne County due to large hail and thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 3:29 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 27, 3:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
329 PM MDT Tue Apr 27 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Tue Apr 27 2021
At the start of the short term period, a south-southwesterly flow is
seen over the CWA as the front part of an upper air trough to the
southwest has moved over the CWA. Current satellite water vapor
imagery shows a shortwave trough moving northeast through the
jetstream just southwest of the CWA making its approach in a few
hours. At the surface, a surface low over central CO is moving
eastward bringing a southwesterly flow into the CWA with
thunderstorms and showers developing west of the CWA. A frontal
boundary associated currently moving through the CWA from the north
expects to stall in the southern counties of the CWA as it meets
this flow from the south during the late afternoon. The CWA expects
to see chances for thunderstorms in the late afternoon beginning in
eastern CO and spread through to the remainder of the CWA into the
evening hours. These storms have the potential to be severe
particularly for the areas along and north of I-70. Possible storm
threats include large hail, damaging winds, and a few brief
tornadoes. Current SBCAPE values seen in eastern CO and northwestern
KS look to be at or above 1000 J/kg with Sfc-6km bulk shear around
the 70-80 kt range across the entire CWA. Another feature to note is
that the front has brought more moisture into the CWA than
anticipated which may have helped negate fire weather conditions
this afternoon and evening. Winds vary in direction across the CWA
due to the multiple driving forces near the CWA, but do look to stay
around 15-20 mph due to the tightening pressure gradients. Daytime
temperatures for the remainder of Tuesday look to be in the lower
60s in the far northwestern areas to the upper 70s in the
southeastern parts of the CWA.
On Tuesday night, the flow over the CWA turns more southwesterly as
the aforementioned eastward moving upper air trough tilts in a more
positive direction. At the surface, precipitation chances continue
through Tuesday night for the CWA with thunderstorm chances tapering
off after midnight though the severe weather chances look have ended
by before midnight. The CO surface low passes through central KS
turning most of the winds northerly around 10-15 mph after midnight.
Tuesday night lows expect to be between the upper 30s and the upper
40s.
On Wednesday, model guidance shows the axis of the upper air trough
passing over the CWA. At the surface, chances for light rainshowers
continue through the day and taper off from the northwest to the
southeast by the evening hours. The morning hours might see some
slight chances for reduced visibility in the CWA due to increased
moisture in the area as a result of the frontal passage. The
northerly winds look to be 15-20 mph during the day with gusts up to
30 mph in the southern parts of the CWA. With the precipitation
chances and moisture brought into the CWA, fire weather does not
appear to be a concern for Wednesday. High temperatures on Wednesday
look to range between the middle 50s and the lower 60s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM MDT Tue Apr 27 2021
At the start of the period, an upper trough extends from the central
Plains to the Desert Southwest, with a closed low centered over New
Mexico. Rain showers exit the region to the southeast Wednesday
night as the the trough gradually progresses eastward. Northwest
flow develops aloft behind, with a large upper ridge pushing onto
the west coast.
The ridge takes hold of the western CONUS on Thursday and Friday,
then noses into the High Plains on Saturday, leading to dry and
warming weather during this timeframe. Elevated fire weather
conditions appear possible on Friday and Saturday and will need to
be monitored.
Northwest flow aloft becomes zonal on Sunday when the ridge is
broken down by another trough developing over the Pacific
Northwest/Northern Rockies. This disturbance advances southeast on
Sunday and Monday, generating chances for showers and thunderstorms
from Sunday afternoon through at least Monday, but potentially into
Tuesday as well.
The long term period features a warming trend, followed by a cooling
trend. Initially highs rise from the 60s/low 70s on Thursday to the
80s/low 90s on Saturday, then fall to the 60s in time for Tuesday.
Low temperatures range in the 30s and 40s Wednesday and Thursday
nights, then in the 40s and 50s for the remainder of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1224 PM MDT Tue Apr 27 2021
KGLD expects to see VFR conditions to begin the forecast period with
north-northeasterly winds at 16G24 kts. By 22Z, KGLD winds turn more
easterly as thunderstorms develop in the vicinity. Thunderstorms
expect to move out around 02Z as MVFR conditions begin when broken
cloud ceilings lower to 1600 ft and winds turn northerly. IFR
conditions look to start at 10Z as winds decrease to 14 kts and
cloud ceilings drop to 700 ft. Near-LIFR conditions are expected at
12Z as some patchy fog moves in with overcast cloud ceilings at 500
ft.
KMCK starts with VFR conditions with northeasterly winds at 17 kts.
At 00Z, winds pick up to 16G24 kts as thunderstorms enter the
vicinity that could possibly intensify and lower cloud ceilings
between 01Z and 03Z causing MVFR conditions temporarily during this
time. MVFR conditions are then expected after 03Z as broken cloud
ceilings lower to 2200 ft with rainshowers around the terminal with
winds increasing to 20G28 kts. IFR conditions are expected from 05Z
through the end of the forecast period as cloud ceilings lower to
800 ft and rainshowers lighten a bit with winds decreasing to 14 kts
and patchy fog moving in around 10Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...MRC
LONG TERM...JBH
AVIATION...MRCHazardous weather outlook, Apr 27, 3:34 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
334 PM MDT Tue Apr 27 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
334 PM MDT Tue Apr 27 2021 /434 PM CDT Tue Apr 27 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Red Flag Warning for critical fire weather conditions is in effect
this afternoon for Greeley and Wichita counties. Any critical fire
conditions will quickly come to an end this evening with a cold front
moving south through the area.
There is a Slight Risk for severe weather this afternoon and evening
for the entire Tri State Region. Severe storms will be capable of
producing large hail, damaging winds and even an isolated tornado or
two, especially along and north of Interstate 70. Storms may also
produce heavy rainfall.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required now through this evening. Any
reports of hail, wind damage, heavy rain, and tornadoes are great
appreciated.
In the hours before
Local storm report, Apr 27, 6:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 10 S WILD HORSE 38.68N 103.02W
04/27/2021 CHEYENNE CO STORM CHASER
DELAYED REPORT. TORNADOES VIEWED ON LIVE
CHASER STREAM.
&&
KMKLocal storm report, Apr 27, 6:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TORNADO 2 W KIT CARSON 38.77N 102.84W
04/27/2021 CHEYENNE CO STORM CHASER
DELAYED REPORT VIA SOCIAL MEDIA. VIDEO OF A
TORNADO CROSSED US-40.
&&
KMKLocal storm report, Apr 27, 6:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 6 S IDALIA 39.61N 102.31W
04/27/2021 E0.88 INCH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED ONGOING NICKEL
SIZED HAIL THAT IS BEGINNING TO COVER THE
GROUND. THE WINDS WERE ALSO STRONG ENOUGH TO
CAUSE BLOWING DUST.
&&
KMKSpecial weather statement, Apr 27, 6:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
640 PM MDT Tue Apr 27 2021
COZ090-091-KSZ001-002-013-014-027-NEZ079-280145-
Kit Carson County CO-Yuma County CO-Rawlins KS-Wallace KS-Thomas KS-
Sherman KS-Cheyenne KS-Dundy NE-
640 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
CHEYENNE...NORTHWESTERN THOMAS...WESTERN RAWLINS...SHERMAN COUNTIES
IN NORTHWESTERN KANSAS AND SOUTHERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 745 PM MDT/845 PM CDT/...
At 639 PM MDT/739 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of
Haigler to 10 miles north of Kanorado to 17 miles northwest of
Weskan. Movement was east at 30 mph.
Nickel size hail, wind gusts up to 50 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.
Locations impacted include...
Goodland, St. Francis, Benkelman, Kanorado, Ruleton, Bird City and
McDonald.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 34.
Interstate 70 in Colorado between mile markers 445 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern and east central Colorado. A Severe
Thunderstorm Watch also remains in effect until 1100 PM MDT/midnight
CDT/ for northwestern and west central Kansas...and southwestern
Nebraska.
LAT...LON 3955 10134 3913 10145 3913 10148 3900 10148
3905 10222 3947 10211 4003 10217 4016 10142
TIME...MOT...LOC 0039Z 262DEG 24KT 3996 10208 3949 10201 3908 10212
LockhartLocal storm report, Apr 27, 6:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 7 S IDALIA 39.60N 102.30W
04/27/2021 M1.00 INCH YUMA CO PUBLIC
REPORTED VIA SOCIAL MEDIA WITH PICTURE.
&&
KMKLocal storm report, Apr 27, 6:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TORNADO 13 N FIRSTVIEW 39.00N 102.58W
04/27/2021 CHEYENNE CO PUBLIC
DELAYED REPORT. MULTIPLE REPORTS RECEIVED
ALONG WITH VIDEO OF A TORNADO NEAR THE
INTERSECTION OF COUNTY RD DD AND 32.
&&
KMKHail, Cheyenne
- When
- April 27, 7:00 PM CST
- Where
- Cheyenne County, 13.31 mi W of St Francis Arpt
- Measured
- 3 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.739, -102.050
A strong embedded supercell thunderstorm produced tea cup sized hail as it crossed the Colorado/Kansas state line. The large hail damaged the roof of a home at the location of the report.
Thunderstorm Wind, Cheyenne
- When
- April 27, 7:00 PM CST
- Where
- Cheyenne County, 13.32 mi W of St Francis Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.740, -102.050
A strong embedded supercell thunderstorm produced strong winds estimated at 60-70 mph as it crossed the Colorado/Kansas state line. The strong winds were able to snap off a few tree limbs of an unknown size off evergreen trees at the location.
Hail, Cheyenne
- When
- April 27, 7:00 PM CST
- Where
- Cheyenne County, 13.27 mi WSW of St Francis Arpt
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.679, -102.032
An embedded supercell produced ping pong ball sized hail as it crossed the Colorado/Kansas state line.
Hail, Cheyenne
- When
- April 27, 7:09 PM CST
- Where
- Cheyenne County, 4.64 mi S of St Francis Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.683, -101.797
An embedded supercell thunderstorm produced pea to penny sized hail along the southern extent of the hail core.
Hail, Cheyenne
- When
- April 27, 7:15 PM CST to 7:25 PM CST
- Where
- Cheyenne County, 2.51 mi NW of St Francis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.795, -101.834
An embedded supercell thunderstorm produced various sized hail from pea to penny in size. The trained spotter reported the ground became completely covered as the hail fell for a duration of ten minutes.
Hail, Cheyenne
- When
- April 27, 7:15 PM CST
- Where
- Cheyenne County, 4.18 mi WNW of St Francis
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.783, -101.877
An embedded supercell thunderstorm produced large hail varying in size from quarters to ping pong ball in size. Most of the hailstones were quarter in size or smaller with a few ping pong balls mixed in.
Hail, Sherman
- When
- April 27, 6:18 PM MST to 6:23 PM MST
- Where
- Sherman County, 7.5 mi ENE of Kanorado Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.447, -101.893
An embedded supercell thunderstorm produced quarter sized hail for a duration of five minutes. A trained spotter also reported the ground was covered in hail.
Hail, Cheyenne
- When
- April 27, 7:20 PM CST to 7:25 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -101.800
An embedded supercell thunderstorm produced quarter sized hail in the city of St. Francis for a duration of five minutes. Multiple reports were received for hail in the city from the public and the Cheyenne County Emergency Manager.
Hail, Cheyenne
- When
- April 27, 7:25 PM CST
- Where
- Cheyenne County, 1.54 mi SW of Wheeler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.753, -101.739
Hail, Cheyenne
- When
- April 27, 7:30 PM CST
- Where
- Cheyenne County, Bird City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -101.530
Hail, Cheyenne
- When
- April 27, 7:35 PM CST
- Where
- Cheyenne County, 6.34 mi NNE of St Francis
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.857, -101.763
Enough quarter sized hail fell to cover the ground.
Hail, Cheyenne
- When
- April 27, 7:35 PM CST
- Where
- Cheyenne County, 10.11 mi N of Bird City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.896, -101.533
Thunderstorm Wind, Rawlins
- When
- April 27, 7:42 PM CST
- Where
- Rawlins County, 0.71 mi NNW of Mc Donald
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.374
A line of thunderstorms moved into western Rawlins County producing estimated 50-60 mph winds.
Hail, Rawlins
- When
- April 27, 7:42 PM CST
- Where
- Rawlins County, 0.72 mi NNW of Mc Donald
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.373
A line of thunderstorms produced up to penny sized hail as it entered western Rawlins County.
Hail, Rawlins
- When
- April 27, 8:09 PM CST
- Where
- Rawlins County, 4.05 mi SE of Beardsley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.779, -101.176
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 27, 2021$70,000 · EF3 · 7 events
- Flash Flood and Hail in Texas, April 27 to 28, 2021$53,000 · 1.75 in hail · 21 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021$30,000 · EF1 · 5 events
- Tornado and Hail in Texas, April 27, 2021$30,000 · EF0 · 8 events
- Tornadoes and Flooding in Colorado, April 27 to 29, 2021$20,000 · EF0 · 14 events
- Tornadoes and Hail in Colorado, April 27, 20211.75 in hail · 17 events
- Hail in Minnesota, April 27, 2021$3,000 · 1.5 in hail · 6 events
- High Wind in New Mexico, April 27, 202163 kt wind · 6 events
- Hail in Wisconsin, April 27, 20211.25 in hail · 5 events
- Hail in Wisconsin, April 27, 20211 in hail · 4 events
- Strong Wind in Missouri, April 27, 2021$4,000 · 4 events
- Drought in Texas, April 27 to 30, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952582, 952583, 952589, 952586, 952585, 952587, 952588, 952584, 952590, 952591, 952592, 952593, 952595, 952596, 952594.